Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Compactifications of the ray with the arc as remainder admit no $ n$-mean

Authors: M. M. Awartani and David W. Henderson
Journal: Proc. Amer. Math. Soc. 123 (1995), 3213-3217
MSC: Primary 54F15; Secondary 54D35
MathSciNet review: 1307490
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An n-mean on X is a function $ F:{X^n} \to X$ which is idempotent and symmetric. In 1970 P. Bacon proved that the $ \sin (1/x)$ continuum admits no 2-mean. In this paper, it is proved that if X is any metric space which contains an open line one of whose boundary components in X is an arc, then X admits no n-mean, $ n \geq 2$.

References [Enhancements On Off] (What's this?)

  • [1] G. Auman, Über Raüme mit Mittlebildungen, Math. Ann. 119 (1943), 210-215.
  • [2] M. Awartani, An uncountable collection of mutually incomparable chainable continua, Proc. Amer. Math. Soc. 118 (1993), 239-245. MR 1092914 (93f:54045)
  • [3] P. Bacon, An acyclic continuum that admits no mean, Fund. Math. 67 (1970), 11-13. MR 0261555 (41:6168)
  • [4] B. Eckmann, T. Ganea, and P. J. Hilton, Generalized means, Studies in Mathematical Analysis and Related Topics, Stanford Univ. Press, Stanford, CA, 1962. MR 0169239 (29:6492)
  • [5] W. Hurewicz and H. Wallman, Dimension theory, Princeton Univ. Press, Princeton, NJ, 1941. MR 0006493 (3:312b)
  • [6] S. Nadler, Embedding certain compactifications of half ray, Fund. Math. 70 (1973), 217-225.
  • [7] L. Pontryagin, Sur une hypothése fondamentale de la théorie de la dimension, Comptes Rendus 190 (1920), 1105-1107.
  • [8] K. Sigmon, On the existence of mean on certain continua, Fund. Math. 63 (1969), 311-319. MR 0236305 (38:4602)
  • [9] -, Acyclicity of compact means, Michigan Math. J. 16 (1969), 111-115. MR 0259899 (41:4528)
  • [10] A. D. Wallace, Acyclicity of compact connected semigroups, Fund. Math. 50 (1961), 99-105. MR 0132533 (24:A2373)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54F15, 54D35

Retrieve articles in all journals with MSC: 54F15, 54D35

Additional Information

Keywords: Compactification of the ray, n-mean, mean, essential maps
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society